Alert archive / California / Frost Advisories in 2024

Frost Advisory 15, NWS Eureka, CA

May 7, 20245 counties in California

NWS Eureka, CA issued this frost advisory at May 7, 2024, 1:25 PM PDT for 5 counties in California. It took effect at May 8, 2024, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 7, 2024, 1:25 PM PDT (20:25 UTC)
In effect from
May 8, 2024, 3:00 AM PDT
Expired
May 8, 2024, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS76 KEKA 072025
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
125 PM PDT Tue May 7 2024

CAZ102-105>108-110-111-114-080430-
/O.NEW.KEKA.FR.Y.0015.240508T1000Z-240508T1700Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino
Interior-Northeastern Mendocino Interior-Northern Lake-
Including Forest Glen, Junction City, Helena, Willow Creek,
Bridgeville, Big Bar, Hyampom, Willits, Gravelly Valley Airport,
Trinity Center, Peanut, Hayfork, Covelo, Weaverville, Dinsmore,
Carrville, Del Loma, and Douglas City
125 PM PDT Tue May 7 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM PDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, Humboldt Interior, Northern Mendocino 
  Interior, Del Norte Interior, and Northern Lake.

* WHEN...From 3 AM to 10 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
3 follow-up statements
526 
WWUS76 KEKA 072143
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
243 PM PDT Tue May 7 2024

CAZ114-080545-
/O.NEW.KEKA.WI.Y.0019.240508T0600Z-240508T1800Z/
/O.CON.KEKA.FR.Y.0015.240508T1000Z-240508T1700Z/
Northern Lake-
Including Gravelly Valley Airport
243 PM PDT Tue May 7 2024

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT 
WEDNESDAY ELEVATION ABOVE 1500 FEET...
...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM PDT 
WEDNESDAY...

* WHAT...For the Wind Advisory elevation above 1500 feet, north 
  winds 30 to 35 mph with gusts up to 50 mph expected. For the Frost 
  Advisory, temperatures as low as 36 will result in frost formation.

* WHERE...Northern Lake.

* WHEN...For the Wind Advisory, from 11 PM this evening to 11 AM PDT 
  Wednesday. For the Frost Advisory, from 3 AM to 10 AM PDT 
  Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Frost could harm sensitive 
  outdoor vegetation. Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

CAZ115-080545-
/O.NEW.KEKA.WI.Y.0019.240508T0600Z-240508T1800Z/
Southern Lake-
243 PM PDT Tue May 7 2024

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT 
WEDNESDAY ELEVATION ABOVE 1500 FEET...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected 
  elevation above 1500 feet.

* WHERE...Southern Lake.

* WHEN...From 11 PM this evening to 11 AM PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ102-105>108-110-111-080545-
/O.CON.KEKA.FR.Y.0015.240508T1000Z-240508T1700Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino
Interior-Northeastern Mendocino Interior-
Including Forest Glen, Junction City, Helena, Willow Creek,
Bridgeville, Big Bar, Hyampom, Willits, Trinity Center, Peanut,
Hayfork, Covelo, Weaverville, Dinsmore, Carrville, Del Loma, and
Douglas City
243 PM PDT Tue May 7 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM PDT 
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, Humboldt Interior, Northern Mendocino 
  Interior, and Del Norte Interior.

* WHEN...From 3 AM to 10 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
407 
WWUS76 KEKA 080518
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1018 PM PDT Tue May 7 2024

CAZ114-081330-
/O.EXT.KEKA.FR.Y.0015.240508T1000Z-240508T1600Z/
/O.CON.KEKA.WI.Y.0019.240508T0600Z-240508T1800Z/
Northern Lake-
Including Gravelly Valley Airport
1018 PM PDT Tue May 7 2024

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY FOR 
ELEVATIONS ABOVE 1500 FEET...

* WHAT...For the Wind Advisory for elevations above 1500 feet, north 
  winds 20 to 30 mph with gusts up to 50 mph expected. For the Frost 
  Advisory, temperatures as low as 36 will result in frost formation.

* WHERE...Northern Lake.

* WHEN...For the Wind Advisory, until 11 AM PDT Wednesday. For the 
  Frost Advisory, from 3 AM to 9 AM PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along exposed 
  ridges. Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ102-105>108-110-111-081330-
/O.EXT.KEKA.FR.Y.0015.240508T1000Z-240508T1600Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino
Interior-Northeastern Mendocino Interior-
Including Bridgeville, Hyampom, Junction City, Forest Glen, Del
Loma, Covelo, Hayfork, Peanut, Douglas City, Dinsmore, Trinity
Center, Big Bar, Carrville, Helena, Weaverville, Willits, and
Willow Creek
1018 PM PDT Tue May 7 2024

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, Humboldt Interior, Northern Mendocino 
  Interior, and Del Norte Interior.

* WHEN...From 3 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ115-081330-
/O.CON.KEKA.WI.Y.0019.240508T0600Z-240508T1800Z/
Southern Lake-
1018 PM PDT Tue May 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY FOR 
ELEVATIONS ABOVE 1500 FEET...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected 
  for elevations above 1500 feet.

* WHERE...Southern Lake.

* WHEN...Until 11 AM PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along ridges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
653 
WWUS76 KEKA 081013
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
313 AM PDT Wed May 8 2024

CAZ108-111-081815-
/O.NEW.KEKA.WI.Y.0020.240509T0300Z-240509T1600Z/
/O.CON.KEKA.FR.Y.0015.000000T0000Z-240508T1600Z/
Southern Trinity-Northeastern Mendocino Interior-
Including Hayfork, Peanut, Covelo, Forest Glen, and Hyampom
313 AM PDT Wed May 8 2024

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT 
THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 33 will 
  result in frost formation. For the Wind Advisory, northeast winds 
  25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Northeastern Mendocino Interior and Southern Trinity.

* WHEN...For the Frost Advisory, until 9 AM PDT this morning. For 
  the Wind Advisory, from 8 PM this evening to 9 AM PDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

CAZ114-081815-
/O.EXT.KEKA.WI.Y.0019.000000T0000Z-240509T1600Z/
/O.CON.KEKA.FR.Y.0015.000000T0000Z-240508T1600Z/
Northern Lake-
Including Gravelly Valley Airport
313 AM PDT Wed May 8 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...For the Wind Advisory, northeast winds 25 to 35 mph with 
  gusts up to 60 mph. For the Frost Advisory, temperatures as low as 
  36 will result in frost formation.

* WHERE...Northern Lake.

* WHEN...For the Wind Advisory, until 9 AM PDT Thursday. For the 
  Frost Advisory, until 9 AM PDT this morning.

* IMPACTS...Wind gusts will be particularly strong along exposed 
  ridges. Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

CAZ115-081815-
/O.EXT.KEKA.WI.Y.0019.000000T0000Z-240509T1600Z/
Southern Lake-
Including Middletown
313 AM PDT Wed May 8 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Southern Lake.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ102-105>107-110-081600-
/O.CON.KEKA.FR.Y.0015.000000T0000Z-240508T1600Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Northwestern Mendocino Interior-
Including Del Loma, Dinsmore, Douglas City, Big Bar, Bridgeville,
Willits, Willow Creek, Trinity Center, Helena, Carrville,
Junction City, and Weaverville
313 AM PDT Wed May 8 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Humboldt Interior, Del Norte Interior, Northern Trinity, 
  and Northwestern Mendocino Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Wind gusts will be particularly strong along exposed 
  ridges. Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 7, 4:39 AM PDT, 8 hours 46 minutes earlier.

Area forecast discussion, May 7, 4:39 AM PDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PDT Tue May 7 2024

.SYNOPSIS...A significant pattern change from the cool, wet, winter-
like conditions is currently underway. A building expansive Pacific
ridge of high pressure will bring quickly warming temperatures and
strengthening N to NE winds. This combination of elements will allow
for unseasonably warm temperatures closer to the coast.

&&

.DISCUSSION...In the departure of a weak front, quickly clearing
skies allowed for temperatures in the drier interior valleys to drop
to chilly, frost producing temperatures this morning. With increasing
subsidence from building high pressure, and clearer skies, more
frost development can be expected overnight. The expansive Pacific
ridge will begin quickly amplifying today, and this strengthening
will continue through late in the week. Outside of the immediate
coast, temperatures will be noticeably warmer today for most.
Northerly winds will be increasing today, and by the afternoon,
gusts of 25 to 35 mph are forecast for the exposed coastal areas.
Interior ridgetop northeasterly winds will ramp up tonight, and
will become strong (gusts over 50 mph) from southern Trinity
southward, particularly over the highest ridges of Lake County
through Thursday morning.

The northerly breezes will be of similar strength on Wednesday as
the high further amplifies and an upper trough cuts off and
retrogrades west into the Great Basin. This will strengthen
offshore winds on Thursday/Friday when the warmest temperatures
are expected to the coast. Ensembles guidance holds near record to
record highs in the mid to upper 70s to the coast Thursday and
likely Friday. Interior valleys will rise to the upper 80s to low
90s. Given the setup and models' difficult ability to resolve the
far westward push of warmth from the offshore winds, leaned toward
the 75th percentile on Thursday for coastal highs when the most
pronounced offshore flow will develop. This will be quite a swing
from the below average temperatures of recent days, allowing
little time for acclimation. Ensembles generally hold the ridge
through the extended, with varying phases of amplification. /JJW

&&

.AVIATION...Northerly winds will begin to ramp up throughout today as
a ridging pattern continues to build into the region. Sustained
winds between 15 and 20 knots are anticipated for coastal terminals
this afternoon, with gusts to 25 and 30 knots likely. Northerly
winds for more interior areas will be weaker, but still could
potentially reach 10 knots by the afternoon. Elevated northerly
winds are expected to reemerge at the terminals each afternoon into
Thursday. Stronger winds will most likely keep coastal stratus to a
minimum.

&&

.MARINE...A northerly wind regime will become strong and dominant as
synoptic ridging sets up over the Western US. Winds will increase to
gale force by this evening. These northerly gales are expected to
last through Thursday. Gusts above 35 kts in all area waters are
forecast with some gusts in the northern outer waters reaching 45
kts by late Wednesday night. Wind waves out of the NW will be steep
at 9 to 10 feet in height and as many seconds in period. Seas are
anticipated to peak over 15 ft at 10-11 seconds out of the north by
Wednesday night. The thermal trough will build toward the coast late
in the week resulting in a weakening pressure gradient over the
waters and likely some weak southerly return flow near the immediate
coast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ102-
     105>108-110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 11 AM this morning to 9 PM PDT
     this evening for PZZ450-470.

     Gale Warning from 9 PM this evening to 3 AM PDT Thursday
     for PZZ450-470.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455-475.

     Gale Warning from 3 PM this afternoon to 3 AM PDT Thursday
     for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:09 PM PDTSmall Craft AdvisoryEKA24 hr
May 7, 2:43 PM PDTWind AdvisoryEKALake42 hr

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.